Side Effects Of Using Steroid On Your Skin

For people with sensitive skin such as eczema or psoriasis, topical steroids are no strangers to them.

It is perhaps one of the more common treatments when it comes to managing flares from such skin diseases, especially for eczema. These topical steroids, or also known as topical corticosteroids have been used to treat atopic dermatitis or eczema for more than 50 years and are widely used among drugs in dermatology as well.

Although there are guidelines for proper usage of topical steroids – following the right dosage, frequency and duration of use, using topical steroids can still come with unwanted side effects from our skin. The most common one is the topical steroid withdrawal syndrome (TSWS).

Yes, steroid reacts fast, but it also leaves significant traces in your body.

Topical Steroid Withdrawal Syndrome

The TSWS is also known as the topical corticosteroids withdrawal, topical steroid addiction or red skin syndrome. (yes, long and complicated name, but the naming also shows how scary it is!).

This typically happens when topical steroid is used inappropriately, overused or suddenly stopped. Especially for those steroid products that have been rated with high potency.

The face and genital area are more susceptible to it but the withdrawal symptoms are not only limited to those areas. However side effects were less reported for those using low to mid-potency topical steroids. Either way, care must be taken into using topical steroids to ensure a safe treatment plan for sensitive skin. 

Or the best way, is not to use steroid entirely.

The Symptoms

The characteristics for TSWS on skin are – burning, stinging and bright red skin.

These symptoms can occur within days to weeks after the discontinuation of any topical steroid. There are 2 distinct subtypes for TSWS which is the erythematoedematous and papulopustular (phew, what a mouthful). Now let’s break them down. 

Erythematoedematous

  • Mostly found in patients with eczema like skin
  • Experience swelling, redness, burning and skin sensitivity
  • Occurs 1 to 2 weeks after stopping topical steroid

Papulopustular

  • Found in patients who use topical steroids for cosmetic purposes (eg: acne treatments)
  • Pimple like bumps that contain fluid or pus (papules, nodules, pustules) with redness forms on skin
  • Less likely to have any swelling, burning or stinging

Based on research data, both types primarily affect those who inappropriately use mid to high potency topical steroids for the duration of more than 12 months. 

The Action Plan

What happens if you’ve checked this out on yourself and the symptoms match? Well, the first thing you should do is to reach out to your healthcare provider for a more professional diagnosis.

This is an important step because these symptoms can be quite similar to those of a normal eczema flare up. Different conditions require different treatments and it would not end well to treat eczema flares with that of TSWS treatments.

Once a proper diagnosis has been reached and the symptoms confirmed to be TSWS, the correct action plans can be taken.

Follow the advice of your doctor or dermatologist to get this done. Most likely procedures will include supportive care with the goal of discontinuing the inappropriate use of topical steroids.

Supportive care may include a number of treatments such as taking antihistamines, calcineurin inhibitors, psychological support, ice and cool compresses and many more, according to what your healthcare provider deems fit for your case. 

There are natural and alternative treatments for TSWS as well if you would prefer to get some healing from mother nature (for example, HEAL mugwort Facial & Body Oil from Herbbies). However every treatment has its own associated risks and therefore it is best to discuss these treatments with your doctor to get their full insight on things. Make sure the both of you can devise the safest and most effective treatment plan together. 

To Care for Your Kids with Eczema

Here’s a special segment for parents with kids having eczema. We understand that children have more sensitive skin but when using topical steroids appropriately, it is actually a safe and effective treatment for eczema. The side effects reported were because of inappropriate use when it comes to the proper dosage, frequency and duration. 

Or to err on the side of safety, choose for safer all natural skincare instead.

Therefore it should still remain as one of the possible treatments for applying to your child’s eczema. Studies have found that having a child with eczema, if not taken care of properly can cause negative impacts on the child’s quality of life (Eczema doesn’t just affect skin, it affects your mental health as well!). From bacterial infections to mood changes, poor school performances and even social isolation.

It is of utmost importance to work together with your healthcare provider in finding the best safe and effective treatment in managing your child’s eczema. Until there is more substantial evidence and research on TSWS, awareness is still needed in the approach of topical steroids.

Always monitor its usage closely whether it is used on your children or even on an adult, this helps minimize risk for all and ensures a better quality of life for eczema patients. 

Avoid Steroid, Get this 0% Steroid Effective Organic Skincare for Eczema

Leave a Reply

Your email address will not be published.